What is Ibuprofen?
Ibuprofen is a commonly used drug for pain, fever, muscle soreness, and soft-tissue inflammation and swelling. It is part of a drug group called NSAIDs or non-steroidal anti-inflammatory drug. It is also classified as an OTC drug or an “over-the-counter” drug, which simply means that one doesn’t need a doctor’s prescription to get this drug.
Ibuprofen works by blocking the substances and/or enzymes that manufacture the substance called prostaglandins. Prostaglandins are the ones that cause inflammation in the body leading to some pain and/or fever. When prostaglandin levels are controlled by drugs such as ibuprofen, then the pain and inflammation will subside.
Ibuprofen is an alternative pain medication for those who have adverse reactions to aspirin. Though aspirin is also classified as a NSAID, it is known to have a more potent side effect on the digestive system. So, those who suffer from stomach ulcers and other digestive system-related conditions are given with Ibuprofen rather than aspirin.
Dosage of ibuprofen depends on the indication and overall body mass. Maximum dosage for OTC use is 1200 mg. For mild to moderate types of pain, usually doctors recommend 200-400 mg of ibuprofen every 4 or 6 hours. For more serious pains, like those experienced by arthritic patients, dosage may be increased to 300 up to 800 mg 3 or 4 times a day. For children, it is typical that doctors weigh them before calculating the dosage of this drug. Babies 6 months old up to 12 years are typically given a dose of 5-10 mg per kilogram of body weight.
Though ibuprofen is an over-the-counter type of drug, people are still cautioned to consult with doctors regarding proper dosage and frequency of taking this drug. It is also ill-advised for pregnant women to take this drug. And as with other drugs, ibuprofen may also have interactions with other medications. And so, people taking other drugs must consult with doctors first before taking ibuprofen.